Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 7, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 6, 2022, 3:08 PM CDT for 23 counties in Kansas. It took effect at Apr 7, 2022, 9:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2022, 3:08 PM CDT (20:08 UTC)
- In effect from
- Apr 7, 2022, 9:00 AM CDT
- Expired
- Apr 7, 2022, 8:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- -108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS73 KTOP 062008 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 308 PM CDT Wed Apr 6 2022 KSZ008-020-034-070700- /O.NEW.KTOP.WI.Y.0007.220407T1500Z-220408T0100Z/ /O.CON.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/ Republic-Cloud-Ottawa- Including the cities of Belleville, Concordia, Minneapolis, and Bennington 308 PM CDT Wed Apr 6 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Republic, Cloud and Ottawa Counties. * WHEN...For the first Wind Advisory, until 8 PM CDT this evening. For the second Wind Advisory, from 10 AM to 8 PM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ009-021-022-035>037-070100- /O.CON.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/ Washington-Clay-Riley-Dickinson-Geary-Morris- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Clay Center, Manhattan, Abilene, Herington, Junction City, and Council Grove 308 PM CDT Wed Apr 6 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts around 45 mph expected. * WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...From 10 AM to 8 PM CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
869 WWUS73 KTOP 070045 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 745 PM CDT Wed Apr 6 2022 KSZ008-020-034-070930- /O.EXP.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/ /O.CON.KTOP.WI.Y.0007.220407T1500Z-220408T0100Z/ Republic-Cloud-Ottawa- Including the cities of Belleville, Concordia, Minneapolis, and Bennington 745 PM CDT Wed Apr 6 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Republic, Cloud and Ottawa Counties. * WHEN...From 10 AM to 8 PM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ009-021-022-035>037-070145- /O.EXP.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/ Washington-Clay-Riley-Dickinson-Geary-Morris- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Clay Center, Manhattan, Abilene, Herington, Junction City, and Council Grove 745 PM CDT Wed Apr 6 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Northwest winds will continue to decrease this evening. $$
920 WWUS73 KTOP 070814 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 314 AM CDT Thu Apr 7 2022 KSZ009>012-021>024-026-035>040-054>056-058-059-072100- /O.EXB.KTOP.WI.Y.0007.220407T1400Z-220408T0100Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 314 AM CDT Thu Apr 7 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts around 45 mph. * WHERE...East central, north central and northeast Kansas. * WHEN...From 9 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles could be difficult. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008-020-034-072100- /O.EXT.KTOP.WI.Y.0007.220407T1400Z-220408T0100Z/ Republic-Cloud-Ottawa- Including the cities of Belleville, Concordia, Minneapolis, and Bennington 314 AM CDT Thu Apr 7 2022 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Republic, Cloud and Ottawa Counties. * WHEN...From 9 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
219 WWUS73 KTOP 071726 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1226 PM CDT Thu Apr 7 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-080100- /O.CON.KTOP.WI.Y.0007.000000T0000Z-220408T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1226 PM CDT Thu Apr 7 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts of 50 to 55 mph. * WHERE...East central, north central and northeast Kansas. * WHEN...From 9 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
789 WWUS73 KTOP 080050 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 750 PM CDT Thu Apr 7 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-080200- /O.EXP.KTOP.WI.Y.0007.000000T0000Z-220408T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 750 PM CDT Thu Apr 7 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Northwest winds will be somewhat strong overnight but will be weaker than those of the daytime hours. Gusts around 40 MPH will be possible through the night. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 6, 12:28 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 6, 12:28 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1228 PM CDT Wed Apr 6 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 413 AM CDT Wed Apr 6 2022 0330Z water vapor imagery shows a cutoff low over the Upper Midwest with another piece of energy to the north over Manitoba. The related surface low was analyzed over central MN indicating the low pressure system was nearly stacked. Surface ridging extended from the central Rockies through the central plains with the cold front through central TX and northern AR. This surface pattern favors a west and northwest trajectory to the low level winds and continued dry air advection from the west. The main concerns with the forecast continue to be winds and dry air and the impacts they are expected to bring. There is a good consensus from the operational models that the cutoff low pressure system is likely to move little and in fact drift south through the day Thursday as the energy to the north gets wrapped up in the the low pressure system. So with little change in the pattern, low level winds are likely to remain from the west with little hope for low level moisture advection. Because of this surface dewpoints are forecast to remain generally between 20 and 30 degrees F. Some insolation through mid-day today and deep mixing of the boundary layer is expected to help temperatures warm to around 60 today causing RH values to range from 20 to 30 percent. Meanwhile the steep lapse rates and nearly unidirectional wind profiles should promote good momentum transfer and wind gusts between 35 and 45 MPH in spite of the surface pressure gradient being relatively weak for these magnitudes of surface winds. The main change to the previous forecast was to expand the red flag warning to areas that should see RH values around 20 percent to include Lyon, Coffey and Anderson counties. For northeast Kansas, the setup is a little more complicated with the RAP and NAM showing some mid level vorticity advection into the northern counties by the late afternoon. Along with some mid level saturation, CAMs are developing some isolated to widely scattered showers. The increasing clouds in the afternoon may also limit how warm temps get and thereby keep RH values higher through the afternoon. So have continued with the slight chance POPs inserted by the previous shift. Instability looks to be very modest and any shower activity relatively shallow, so have left any mention of thunder out of the forecast for now. The shower activity is progged to weaken towards sunset as lapse rates weaken. For Thursday, increasing cloud cover is anticipated as the low pressure system drifts south and more wrap around moisture moves into the area. The 03Z RAP is so aggressive with this warp around moisture that it develops around a tenth of an inch QPF across a good chunk of the forecast area. Other models are less bullish with the QPF but they do support increasing cloud cover by the afternoon and cooler temps through the day as far west as Concordia. This is expected to keep minimum RH values a little higher around 30 percent or better, even across the far western counties. Because of this, have opted to keep the fire weather watch in place for the western three counties Thursday as there is a reasonable chance RH values remain well above 20 percent. The winds on the other hand look to be every bit as strong on Thursday with steep lapse rates and unidirectional profiles again supporting the transfer of stronger winds to the surface. Probably will need a wind advisory for a good portion of the forecast area on Thursday but will wait to get through today before issuing it. Have trended temps a few degrees cooler for Thursday due to the increasing clouds and some modest low level cold air advection. Have highs from the upper 40s to middle 50s. The low pressure system should finally begin lifting to the northeast Friday with shortwave ridging developing for the weekend. This should help temps warm to near 80 for Sunday. For next week, models bring another upper low into the western U.S. Most models show a boundary in the form of an inverted surface trough setting up over the central plains. Unfortunately there is a decent spread in the location of this boundary which would impact the location of precip chances and temperatures. As an example, the NBM has a spread of better than 20 degrees for high temps next week because of the uncertainty in where the boundary sets up. So confidence in the forecast details next week is below average and have not strayed from the NBM. So the chances for showers and thunderstorms are generally in the 20 to 40 percent range Monday and Tuesday with temps from the mid 60s to mid 70s. Expect some refinement to the forecast details as hopefully models converge on the location of the inverted surface trough. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1228 PM CDT Wed Apr 6 2022 VFR conditions expected through the period. Strong northwest winds of 15-20kts and gusts up to 35kts continue this afternoon, decreasing slightly overnight before increasing again after sunrise Thursday. Scattered showers still appear likely this afternoon/evening, but confidence in direct impacts to terminals is low. && .FIRE WEATHER... Issued at 413 AM CDT Wed Apr 6 2022 Confidence in the gusty northwest winds is high today with forecast soundings showing deep mixing and good momentum transfer. Have moderate confidence in the dewpoint forecast. Northwest winds should not advect much moisture into the area, but if surface winds can veer more to the north some relatively higher moisture over the mod MO river valley may move into northern KS this afternoon. Increasing mid level clouds this afternoon could also keep temps a degree or two cooler helping to keep RH up slightly higher. In general the higher confidence in 20 percent RH generally lies along and south of a line from Minneapolis to Burlington. Have kept the original red flag warning in place and added Lyon, Coffey and Anderson counties to the warning. Cooler temps and more clouds on Thursday lower the confidence in meeting red flag criteria. Although it will remain windy through the day Thursday. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for KSZ008-009- 020>022-034>037-054-058-059. Wind Advisory until 8 PM CDT this evening for KSZ008-009-020>022- 034>037. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ008-020-034. && DISCUSSION...Wolters AVIATION...Flanagan FIRE WEATHER...Wolters
Hazardous weather outlook, Apr 6, 4:53 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 453 AM CDT Wed Apr 6 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-071000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 453 AM CDT Wed Apr 6 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Very high to extreme fire danger is forecast today with strong northwest winds gusting to around 45 MPH and relative humidity falling between 20 and 30 percent. A red flag warning is posted from 10 am until 8 pm for areas along and southwest of a line from Washington to Council Grove to Garnett. Take care to prevent anything from sparking a wild fire. A wind advisory is also posted from 10 am until 8 pm for north central Kansas, or areas along and west of a line from Washington to Council Grove. Secure outdoor objects and use caution while driving high profile vehicles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Northwest winds are forecast to be strong again on Thursday with sustained winds between 25 and 35 MPH and gusts around 45 MPH. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight. Please report any wild fires to the local authorities. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:15 PM CDT | Red Flag Warning | TOP | Cloud, Ottawa, Republic | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.